Nevada, 2011

Flash Flooding and Hail in Nevada, July 7 to 10, 2011

July 7 to 10, 2011 · NWS VEF · 9 events in 2 counties and zones

Monsoon moisture lingered over the Mojave Desert and southern Great Basin, continuing to fuel thunderstorms. Some storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$462,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture lingered over the Mojave Desert and southern Great Basin, continuing to fuel thunderstorms. Some storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 7, 1:24 PM PST, 38 minutes earlier.

Area forecast discussion, Jul 7, 1:24 PM PST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
224 PM PDT THU JUL 7 2011

.SYNOPSIS...MOIST MONSOON AIR WILL REMAIN OVER THE AREA THROUGH THE
WEEKEND. WITH THE MOIST AIR IN PLACE THERE WILL BE A CHANCE FOR
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO BRING BRIEF HEAVY DOWNPOURS. DRIER AIR WILL
START TO MOVE IN FROM THE WEST BY SUNDAY AND BEGIN LOWER
THUNDERSTORM CHANCES THEN. BY MID WEEK MOST OF MOISTURE WILL BE OUT
OF THE AREA TO BEGIN A PERIOD MORE TRANQUIL WEATHER CONDITIONS AND
LOWER HUMIDITY.
&&

.SHORT TERM...TODAY IS A MORE TYPICAL MONSOON DAY WITH WITH
CONVECTION STARTING OVER MOUNTAINS AND THEN MOVING INTO THE VALLEYS.
WITH THE HIGH MOISTURE CONTENT THE BIGGEST THREAT WILL BE FLOODING
EVENTS. SINCE THE STORMS WILL BE ISOLATED DO NOT FORESEE THE NEED
FOR A WATCH. FRIDAY WILL SEE THE CONVECTION FIRE AGAIN IN THE
AFTERNOON HOURS AND EVENING.

THE LONG ADVERTISED TROUGH AND SOUTHWEST FLOW WILL START MAKING ITS
AFFECTS FELT STARTING SATURDAY OR SUNDAY. THERE WILL BE DECREASING
CHANCES OF THUNDERSTORMS FOR THE WESTERN HALF OF THE FORECAST AREA
BY SATURDAY AS THE DRIER/MORE STABLE CONDITIONS BEGIN MAKING SOME
INROADS INTO CALIFORNIA. TEMPERATURES WILL BE A FEW DEGREES BELOW
NORMAL...BUT THE COMFORT LEVEL WILL BE OFFSET BY THE HIGHER
HUMIDITY.

.LONG TERM...MORNING MODELS HOLD MOISTURE IN PLACE OVER THE CENTRAL
AND EASTERN CWA SUNDAY THEN...GENERALLY EAST OF THE LAS VEGAS VALLEY
MONDAY AND POSSIBLY INTO TUESDAY BEFORE DRYING BEGINS TO TAKE HOLD
AREAWIDE BY MIDWEEK. IN THE AREAS WITH THE MORE MOIST AND UNSTABLE
AIR...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. A PACIFIC TROUGH
PUSHES INTO THE REGION NEXT WEEK BRINGING AN UPPER LEVEL SOUTHWEST
FLOW TO THE AREA. IN AREAS THAT STILL HAVE LOW LEVEL MOISTURE IN
PLACE...THE ADDITION OF DRY MID LEVEL FLOW COULD ACTUALLY ORGANIZE
STORMS BETTER. TEMPERATURES ARE NOT EXPECTED TO WARM MUCH ABOVE
NORMAL THROUGH THURSDAY DUE TO THE TROUGH PATTERN AND WINDS WILL BE
GUSTY AT TIMES.
&&

.AVIATION...FOR MCCARRAN...WITH ONE THUNDERSTORM WEAKENING IN THE
VALLEY AS OF 2 PM...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
POSSIBLE INTO EARLY THIS EVENING. ANY STORM WILL HAVE THE POTENTIAL
OF PRODUCING ERRATIC AND GUSTY WINDS AND VERY HEAVY RAIN. UPPER
STEERING FLOW WILL BE FROM THE SOUTHWEST TO NORTHEAST SO ANY STORMS
DEVELOPING OVER THE SPRING MOUNTAINS...ESPECIALLY THE SOUTHERN END
COULD END UP IN THE VALLEY AT SOME POINT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO
THIS EVENING OVER MUCH OF THE AREA BRINGING THE POTENTIAL OF ERRATIC
AND GUSTY WINDS AND HEAVY RAIN ALONG WITH LOW CIGS AND VSBYS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JACQUES/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 7, 4:43 AM PST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
543 AM PDT THU JUL 7 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-080700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
543 AM PDT THU JUL 7 2011 /543 AM MST THU JUL 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY BE BETTER ORGANIZE NEAR AN UPPER LEVEL
DISTURBANCE OVER EAST CENTRAL NEVADA TODAY AND THIS EVENING.
ELSEWHERE...THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN THEN DRIFT INTO THE
SURROUNDING VALLEYS. BURSTS OF HEAVY RAIN AND LOCALIZED FLOODING
REMAIN A CONCERN. REMEMBER...DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS OR LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS CHANCES CONTINUE FRIDAY WITH HEAVY RAINFALL A
CONCERN. DRIER AIR FROM THE WEST WILL SPREAD EAST OVER THE WEEKEND
LEADING TO A DECREASE IN THUNDERSTORM COVERAGE OVER THE WEEKEND
AND INTO EARLY NEXT WEEK. BY NEXT TUESDAY AND WEDNESDAY THIS BATCH
OF MONSOON MOISTURE SHOULD BE SCOURED OUT OF EVEN NORTHWEST
ARIZONA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 7, 11:43 AM PST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1243 PM PDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     FLASH FLOOD      2 SW TWENTYNINE PALMS   34.12N 116.09W
07/05/2011                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER REPORTS 6 TO 12 INCHES OF WATER ACROSS HIGHWAY 62
            IN TWENTYNINE PALMS.

0215 PM     TSTM WND DMG     3 ENE JOSHUA TREE       34.15N 116.27W
07/05/2011                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER REPORTS DAMAGE TO AWNING IN JOSHUA TREE FROM TSTM
            WIND GUST AT 215 PM.

0300 PM     FLASH FLOOD      4 S RED ROCK CANYON     36.08N 115.46W
07/05/2011                   CLARK              NV   NEWSPAPER

            NEWSPAPER REPORTS ROADS WASHED OUT IN SPRING MOUNTAIN
            RANCH STATE PARK DUE TO FLASH FLOODING

0503 PM     FLASH FLOOD      3 S RED ROCK CANYON     36.09N 115.45W
07/05/2011                   CLARK              NV   PUBLIC

            BROADCAST MEDIA REPORTS SEVERAL AREAS OF FLASH FLOODING
            NEAR HIGHWAY 160 AT BONNIE SPRINGS. VIDEOS SHOW SEVERAL
            FEET OF WATER RUSHING IN PLACES. ARROYO ROAD AT BLUE
            DIAMOND WAS WASHED OUT.

0713 PM     FLASH FLOOD      1 SW ASPENDELL          37.22N 118.60W
07/05/2011                   INYO               CA   LAW ENFORCEMENT

            STATE ROUTE 168 WAS COVERED WITH MUD...SAND AND GRAVEL
            BETWEEN THE NORTH LAKE TURNOFF AND LAKE SABRINA. THE
            EASTBOUND LANE WAS COVERED WITH MUD AFTER A MUDSLIDE TOOK
            PLACE.

1030 PM     HEAVY RAIN       MERCURY (NTS A23)       36.66N 116.00W
07/05/2011  M1.52 INCH       NYE                NV   MESONET

            MERCURY A23 MESONET STATION MEASURED A STORM TOTAL OF
            1.52 INCHES OF RAIN. A TOTAL OF 1.27 INCHES FELL IN AN
            HOUR.

1156 PM     TSTM WND GST     NEEDLES AIRPORT         34.77N 114.62W
07/05/2011  M67.00 MPH       SAN BERNARDINO     CA   ASOS

1208 AM     TSTM WND GST     NEEDLES AIRPORT         34.77N 114.62W
07/06/2011  M64.00 MPH       SAN BERNARDINO     CA   ASOS

1215 AM     TSTM WND DMG     2 NNE NEEDLES           34.84N 114.60W
07/06/2011                   SAN BERNARDINO     CA   TRAINED SPOTTER

            A SPOTTER REPORTED IN NEEDLES THAT POWER WAS OUT AND
            TRANSFORMERS WERE KNOCKED OUT BY THE WIND. TREE BRANCHES
            WERE ALSO DOWN AND SHINGLES WERE BLOWN OFF ROOFS. IN
            ADDITION THE AWNING OF A GAS STATION WAS SWAYING IN THE
            WIND. VISIBILITY WAS REDUCED TO LESS THAN 5 BLOCKS.

1230 AM     TSTM WND DMG     1 NNW LAKE HAVASU CITY  34.46N 114.34W
07/06/2011                   MOHAVE             AZ   NEWSPAPER

            THUNDERSTORM WINDS UPROOTED TWO LARGE MESQUITE TREES IN
            ROTARY COMMUNITY PARK IN LAKE HAVASU CITY. IN ADDITION
            NUMEROUS TREE LIMBS WERE REPORTED DOWN AND ROUGH LAKE
            WATERS CAUSED SOME BEACH EROSION.

1230 AM     LIGHTNING        2 N LAKE HAVASU CITY    34.47N 114.33W
07/06/2011                   MOHAVE             AZ   NEWSPAPER

            LIGHTNING STRUCK TWO PALM TREES AND SET THEM ON FIRE.

1233 AM     FLASH FLOOD      LAKE HAVASU CITY        34.45N 114.33W
07/06/2011                   SAN BERNARDINO     AZ   LAW ENFORCEMENT

            THE LAKE HAVASU CITY POLICE DEPARTMENT REPORTED WATER UP
            TO THE BOTTOM OF CARS ON ROADS THAT WAS AT LEAST 6 INCHES
            DEEP. IN ADDITION ONE CAR WAS STALLED IN FLOODWATERS.

0115 AM     HEAVY RAIN       11 NE LAKE HAVASU CITY  34.55N 114.19W
07/06/2011  M1.73 INCH       MOHAVE             AZ   MESONET

            REMOTE RAIN GAGE...CROSSMAN PEAK...REPORTED 1.73 INCHES
            OF RAIN DURING THE PAST TWO HOURS ENDING AT 0115 AM MST.

0115 AM     HEAVY RAIN       4 NNE LAKE HAVASU (C576 34.52N 114.24W
07/06/2011  M1.42 INCH       MOHAVE             AZ   MESONET

            REMOTE RAIN GAGE...PITTSBURG MINE...REPORTED 1.42 INCHES
            OF RAIN DURING THE PAST TWO HOURS ENDING AT 0115 AM MST.

&&
THIS IS AN UPDATED SUMMARY OF REPORTS FROM TUESDAY AFTERNOON AND
EARLY WEDNESDAY MORNING FROM ACROSS THE AREA.

STACHELSKI

The radar

The Las Vegas radar (KESX), 62 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Clark

When
July 7, 2:02 PM PST
Where
Clark County, 6.69 mi WNW of Bracken
Measured
0.88 in hail
Reported by
Public
Coordinates
36.145, -115.316

A citizen posted a report of nickel size hail near the intersection of Sahara and Hualapai to WFO Las Vegas' Facebook page.

Flash Flood, Clark

When
July 7, 2:39 PM PST to 3:34 PM PST
Where
Clark County, 2.77 mi ENE of Boulder City to 2.89 mi ENE of Boulder City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.000, -114.827

Mud and debris flowed across Highway 93 and also Pacifica Way in Boulder City.

Flash Flood, Clark

When
July 7, 3:34 PM PST to 5:00 PM PST
Where
Clark County, 8.77 mi NW of Nelson to 7.07 mi NW of Nelson
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.797, -114.931

Mud and rocks were across Highway 95 near mile marker 46.

Thunderstorm Wind, Nye

When
July 7, 9:15 PM PST
Where
Nye County, 9 mi NW of Mercury
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.762, -116.115

This gust occurred 9 miles NW of Mercury.

Heavy Rain, Clark

When
July 9, 2:00 PM PST
Where
Clark County, 0.58 mi SSE of Winchester
Property damage
$100,000
Reported by
Newspaper
Coordinates
36.142, -115.147

Heavy rain during a roof repair job caused the roof of a 12-unit apartment building in Las Vegas to collapse.

Thunderstorm Wind, Clark

When
July 9, 4:30 PM PST to 4:40 PM PST
Where
Clark County, 0.84 mi SE of Logandale to 0.91 mi NNE of Logandale
Measured
45 kt (52 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
36.592, -114.489

Thunderstorm winds blew down four power poles in Logandale, knocking out power to about 500 homes.

Thunderstorm Wind, Clark

When
July 10, 12:28 PM PST to 12:45 PM PST
Where
Clark County, Las Vegas to 1.8 mi WSW of Vly Siding
Measured
56 kt (64 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
36.170, -115.150

A severe thunderstorm developed near downtown Las Vegas and moved through North Las Vegas. The ASOS at North Las Vegas Airport (KVGT) measured a gust to 64 mph. At least two trees were blown down, one onto a house; numerous power poles and lines were blown down; and one child suffered minor injuries when part of a roof blew off an apartment building, flew into the building next door, and broke two windows and damaged four doors.

Thunderstorm Wind, Clark

When
July 10, 2:55 PM PST
Where
Clark County, 3.19 mi NNW of Riverside
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
36.774, -114.246

A thunderstorm wind gust blew over a semi truck on Interstate 15 just south of Exit 112.

Thunderstorm Wind, Clark

When
July 10, 3:35 PM PST to 3:45 PM PST
Where
Clark County, 6.35 mi ENE of Boulder City
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Park/Forest Service
Coordinates
36.029, -114.773

Thunderstorm winds broke apart two docks and damaged 20 vehicles, primarily by lofting gravel which broke out windshields.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310915, 310917, 310918, 310919, 310920, 323466, 310921, 316655, 310922.